How Much Loperamide for Opiate Withdrawal?
The question of how much loperamide to take for opiate withdrawal is one that frequently circulates on online forums and message boards, and for good reason: There is a great deal to know about loperamide hydrochloride and opiate withdrawal. The use of loperamide for opiate withdrawal can be dangerous, as can trying to self-medicate during detox. It’s important that people consult a medical professional if they are attempting to stop using opiates, rather than trying to find methods online.
It is possible to be dependent on opioids even without being psychologically addicted. Opioid or opiate withdrawal occurs when someone who is dependent on those drugs experiences negative physical and mental symptoms when he or she tries to stop using those drugs suddenly. These withdrawal symptoms are the body’s way of trying to return to a sense of normalcy after a period of relying on the presence of opioids. Opiate withdrawal isn’t deadly, but it’s difficult and uncomfortable, and it is often a significant hurdle for people who want to stop using these drugs.
There are a variety of symptoms that characterize opiate withdrawal, and most are the exact opposite of the side effects of using opioids. For example, while a sense of relaxation and euphoria occurs with opioid use, withdrawal can include symptoms like anxiety and depression. One of the primary symptoms of opioids is also constipation. For long-term opioid users, constipation can become a serious problem that may require surgery. During opioid withdrawal, people may experience diarrhea.
Loperamide or Imodium, when taken in extremely high doses, can have the same effects as opioids and opiates. At normal, recommended doses, it is considered a safe medication, and it can’t cross the blood-brain barrier. At incredibly high doses, though, it can cross that barrier and can cause people to feel high, much like opioids do. It takes massive amounts of Imodium for this, however. It can take hundreds of Imodium tablets in a single day, and the repercussions of that can be serious. Some of the risks of loperamide or Imodium overdose include liver damage, heart problems, urinary retention, stoppage of the intestine, heart attack, or death. The problem of using loperamide in place of opiates and opioids has become such a concern that the FDA issued a warning about it.
For anyone wondering how much loperamide to take for opiate withdrawal, the safest, best thing to do is contact a medical professional. Loperamide can be safe at normal doses, but for people attempting to detox from opioids, it’s especially important to have guidance. Medically-assisted detox programs can be a way for people to feel more comfortable and to have their symptoms reduced, increasing their chances of moving successfully into treatment. Trying to self-medicate or go through detox at home often results in relapse or even more dangerous outcomes.
The Recovery Village has a medical detox program that will provide you or your loved one with a safe, warm and comfortable environment. We invite you to get in touch and learn more about detox and treatment.
Have more questions about Loperamide abuse?Read the most frequently asked questions
See alsoSee more topics
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700